I have a love/hate relationship with antidepressants, specifically selective serotonin reuptake inhibitors (SSRIs) and serotonin norepinephrine reuptake inhibitors (SNRIs). Basically, I love them when they actually help my patients, but hate the intolerable withdrawal that may occur when taking patients off of them. If you’ve ever contemplated abrupt discontinuation of an antidepressant, consult your doctor before stopping them altogether, particularly if you’ve taken them for at least six weeks.
In my practice, I never hesitate to prescribe antidepressants when indicated, however, I always warn my patients of potential withdrawal effects that may occur if the medication was to be discontinued in the future. Informed consent and patient education should be given before a physician prescribes any new medication. Over the course of my training and practice in psychiatry, my observations of the negative impact of weaning off antidepressants shocked me, mostly because I never learned about the phenomena in textbooks the way that I learned about other withdrawal syndromes (such as alcohol, opioid, methamphetamine, etc). From flu-like symptoms to acute somatic pain symptoms — I witnessed a full range of issues (see below for a more extensive list). The unfortunate thing is that patients often internalize the symptoms and believe there’s something wrong with them, though typically the only factor that changed since the last visit was lowering the antidepressant dose.
A telling statement was hearing a patient say that getting off an antidepressant was worse than getting off heroin. Antidepressant discontinuation is no joke. And the unfortunate thing is that many people aren’t aware of the negative withdrawal effects that may occur from lowering the dose or discontinuing the antidepressant. I was fortunate to have an amazing mentor during residency training, who taught me that “slower is better” when it came to lowering the dose of antidepressants. A literature search for any research articles regarding weaning off antidepressants yields little results, therefore, guidance on how to take patients off of them is minimal.
I am NOT writing this post to bash antidepressants especially since they have improved the quality of life of many. However, I AM writing this post to raise awareness because I see this issue OFTEN. And if this information encourages one person to advocate for him/herself and the symptoms they experience, then mission accomplished!
Possible Antidepressant Withdrawal Symptoms:
- worsened anxiety
- resumption of depressive symptoms
- headache, “brain zaps”
- stomach upset
- flu-like symptoms
- increased pain
- suicidal thoughts